Kansas, 2018Heavy Snow in Kansas, February 6, 2018
February 6, 2018 · NWS GLD · 1 event in 1 county or zone
During the night heavy snowfall developed over Cheyenne County in Northwest Kansas, lasting into the morning. Snowfall rates of more than an inch an hour occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the night heavy snowfall developed over Cheyenne County in Northwest Kansas, lasting into the morning. Snowfall rates of more than an inch an hour occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 5, 11:49 PM CST, 11 minutes earlier.
Area forecast discussion, Feb 5, 11:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1049 PM MST Mon Feb 5 2018
.SHORT TERM...(Today through Tuesday)
Issued at 245 PM MST Mon Feb 5 2018
Across the Tri State region this afternoon...skies are a mix from
partly sunny to cloudy. With the passage of a cold front
temperatures are currently ranging from the mid 20s to the lower
30s...which are off from earlier daytime highs in some spots west
that reached the 40s to the lower 50s. Winds remain northerly with
gusts reaching up to 35 to 45 mph. Radar is currently showing a few
light returns moving thru the CWA...with more on tap coming in from
the WNW.
Going into tonight...region will increased precipitation working
from west to east over the area as an upper low moves off the
central Rockies. This combined with upslope ENE winds overnight from
surface ridging building south into the Plains...will give the area
accumulating snowfall. Fairly consistent in latest models runs as to
track thru Tuesday...so have issued a Winter Weather Advisory for
the entire region as a result. Overall accum looks to be in a 2 to 4
inch range with highest totals east of the Colorado border.
As the weather system progresses into the CWA overnight...looking
for highest totals to occur from 06z-12z which will potential impact
the morning commute. Also not looking for high winds to be issue for
blowing snow concerns. Precipitation will taper from west to east
thru the day Tuesday before ending.
For temps...the area will see teens overnight for lows...but for
daytime highs Tuesday warmest areas along and west of Highway 27
where upper 20s into the 30s are going to be prevalent due to
increasing southerly flow. Going east of Highway 27...20S will
prevail with eastern locales coldest in the lower 20s.
.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM MST Mon Feb 5 2018
Tue night through Thu: Expect dry conditions in association with
subsidence in the wake of a shortwave trough (progressing southeast
from the Midwest to the Gulf coast) and a warming trend assoc/w
southerly return flow as high pressure shifts eastward to the
Appalachians and a lee trough develops upstream amidst NW flow
aloft atop the Rockies.
Thu night through Monday: Cyclonic flow aloft is progged to
envelop the entire CONUS late this week/weekend as an upper level
ridge situated extending northward from CA to the Aleutians
gradually de-amplifies invof the Pacific coast. Guidance suggests
the evolution of the ridge will be significantly influenced by a
complex array of features/interactions in the northern Pacific
later this week, implying significant forecast uncertainty, as
evidenced by the 12Z operational GFS/ECMWF model runs, which diverge
significantly beyond Thu night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1049 PM MST Mon Feb 5 2018
Areas of light snow (with moderate pockets) are beginning to
spread from eastern Colorado into northwest Kansas. Snow and
decreasing cigs should begin to overspread both terminals (KGLD
first then KMCK closer to 12Z). It is possible that LIFR
conditions could develop with moderate pockets, but confidence
was too low to introduce more than TEMPO IFR at this point. We
will need to continue to monitor trends. Expect VFR conditions to
return first at KGLD around 12Z and then at KMCK by midday Tuesday
as the system departs to the east. Wins should eventually shift
to a southerly direction and increase to near 12KT.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 PM MST /6 PM CST/ Tuesday for
KSZ001>004-013>016-027>029-041-042.
CO...Winter Weather Advisory until 5 PM MST Tuesday for COZ090>092.
NE...Winter Weather Advisory until 5 PM MST /6 PM CST/ Tuesday for
NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...VINCENT
AVIATION...DRHazardous weather outlook, Feb 5, 3:02 PM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
202 PM MST Mon Feb 5 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062115-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
202 PM MST Mon Feb 5 2018 /302 PM CST Mon Feb 5 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT...
Snow will begin late this afternoon and increase in coverage tonight
as a weather disturbance moves into the area. Accumulations of one
to two inches are expected. Visibilities below one mile are
possible. As a result, hazardous driving conditions are possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT...
Additional snowfall accumulations of 1 to 2 inches are expected
Tuesday as the weather disturbance moves across the area.
Visibilities below one mile are a possibility creating hazardous
driving conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, snowfall reports
would be appreciated via telephone and social media.
Heavy Snow, Cheyenne
- When
- February 6, 12:00 AM CST to 10:30 AM CST
- Where
- Cheyenne forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Up to seven inches of snowfall was reported in the county, with the highest amount being reported in Bird City. Six inches of snow was reported in St. Francis.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, February 6, 20181 death · 1 injured · 1 event
- Tornado and Flash Flooding in Mississippi, February 6 to 7, 2018$344,000 · EF1 · 9 events
- Winter Storm and Winter Weather in Ohio, February 6 to 7, 201830 events
- Winter Weather in Missouri, February 6 to 7, 20182 injured · 11 events
- Winter Weather in Illinois, February 6 to 7, 201819 events
- Winter Weather in Kentucky, February 6 to 7, 201817 events
- Winter Weather in Nebraska, February 6, 201816 events
- Winter Weather in West Virginia, February 6, 201812 events
- Winter Storm and Winter Weather in Kentucky, February 6 to 7, 201810 events
- Winter Storm and Winter Weather in Ohio, February 6 to 7, 2018$10,000 · 9 events
- Ice Storm and Winter Weather in Arkansas, February 6 to 7, 20188 events
- Winter Weather in Nebraska, February 6, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741251.